Wyoming, 2014

Winter Storm in Wyoming, February 7 to 9, 2014

February 7 to 9, 2014 · NWS RIW · 10 events in 10 counties and zones

A long lived winter storm brought significant snow to much of western and northern Wyoming. The highest totals were across the Salt River and Wyoming ranges where snowfall totals of two to nearly four feet were estimated.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A long lived winter storm brought significant snow to much of western and northern Wyoming. The highest totals were across the Salt River and Wyoming ranges where snowfall totals of two to nearly four feet were estimated. Many other areas across the western mountains received an estimated one to two feet. Across the lower elevations, snowfall in the basins and valleys ranged from 6 to 16 inches. These reports included 22 inches at Alpine, 17 inches at Cokeville, 15 inches in Kemmerer, 8 to 12 inches in Jackson Hole, and 7 to 11 inches around Cody.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 6, 11:07 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Feb 6, 11:07 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1107 PM MST THU FEB 6 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY

TONIGHT AND FRIDAY WILL SEE A MAJOR CHANGE IN THE WEATHER AS A
PATTERN CHANGE OCCURS WITH THE BEGINNING OF A WARM UP WITH
INCREASED MOIST WEST FLOW ALOFT STARTING A LONG DURATION SNOW
EVENT ACROSS THE WEST. WEST WINDS WILL BECOME STRONG ALONG AND
NEAR THE EAST SLOPES OF THE MOUNTAINS AND ACROSS THE SOUTHWEST
BRINGING CHINOOK WINDS WITH SIGNIFICANT WARMING. IN THE WEST PERIODS
OF MODERATE TO HEAVY SNOWFALL IS EXPECTED.  IN THE EAST THE WINDY
AREAS WILL BE GENERALLY DRY WITH SOME ISOLATED SHOWERS POSSIBLE AT
TIMES.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY

THE MODERATE TO HEAVY SNOWFALL WILL CONTINUE IN THE WEST THROUGH
FRIDAY NIGHT THROUGH 18Z SUNDAY AS THE PACIFIC FEED CONTINUES. THE
CIRCULATION NOW JUST OFF THE PACIFIC COAST WILL SEND A SHORTWAVE
TROUGH EAST SOUTHEAST TO WYOMING HELPING TO ENHANCE SNOWFALL FRIDAY
EVENING ALONG WITH SOME ISENTROPIC LIFT AS WELL AS LEFT FRONT QUAD
DYNAMICS. EXTENDED THE WINTER STORM WATCH FOR WESTERN WYOMING
THROUGH 18Z SUNDAY AS SUNDAY SHOULD BE THE LAST HURRAH FOR THE EVENT
WITH MORE WIDESPREAD ISENTROPIC LIFT...A JET COUPLET AND STEEP LAPSE
RATES ALL COMING TOGETHER 12Z-18Z SUNDAY. DECIDED TO EXTEND THE WATCH
NORTH INTO YELLOWSTONE PARK... ALTHOUGH THERE SHOULD BE QUITE A SNOW
GRADIENT ACROSS THE PARK FROM SOUTH TO NORTH WITH A STRONG SURFACE
HIGH NOSING INTO MONTANA FROM THE NORTH BEHIND A STRONG DECELERATING
BACK DOOR COLD FRONT. COULD SEE A COUPLE OF FEET OF SNOW IN SOME OF
THE FAR WESTERN MTNS BY 18Z SUNDAY. THE BACK DOOR COLD FRONT WILL
MOVE SOUTHWEST INTO JOHNSON COUNTY FRIDAY NIGHT AND PORTIONS OF THE
BIG HORN MOUNTAINS WITH HIGH TEMPERATURE DROPPING ABOUT 10 DEGREES
BY SATURDAY WITH HIGHS REMAINING IN THE TEENS IN JOHNSON COUNTY
SATURDAY AFTER STALLING OUT WITH HIGH TEMPERATURES RECOVERING ONCE
AGAIN SUNDAY AFTER THE FRONT RETREATS. EVEN AFTER THE HEAVIEST
SNOWFALL OCCURS...LIGHTER SNOWFALL WILL CONTINUE IN THE FAR WEST
THROUGH MONDAY NIGHT WITH THE PACIFIC MOISTURE FEED CONTINUING.
THERE WILL BE SOME SPILLOVER OF SNOWFALL TO AREAS EAST OF THE DIVIDE
SATURDAY AND SATURDAY NIGHT. SWEETWATER COUNTY WILL SEE AN INCREASE
IN SNOWFALL SUNDAY THROUGH MONDAY MORNING.

AREAS OF LIGHT SNOW OR FLURRIES WILL CONTINUE TUESDAY AND TUESDAY
NIGHT IN THE FAR WEST.

THEN THE NEXT SHORTWAVE IN THE FAST WEST NORTHWEST FLOW WILL DELIVER
MORE SIGNIFICANT SNOWFALL WEDNESDAY THROUGH THURSDAY TO THE FAR WEST
WITH THE STRONGEST ISENTROPIC LIFT AND CORRESPONDING HEAVIEST
SNOWFALL EXPECTED THURSDAY.

AS FOR WIND...THE HIGHER ELEVATIONS AND THE SOUTHERN WIND CORRIDOR
FROM RKS TO CPR SHOULD EXPERIENCE WEST SOUTHWEST WINDS OF 30 TO 40
MPH WITH GUSTS TO 50 MPH AT TIMES SATURDAY THROUGH SUNDAY. THE MET
MOS GUIDANCE WAS INDICATING 31 MPH SUSTAINED WINDS FOR EARLY
SATURDAY EVENING AS THE SURFACE GRADIENT TIGHTENS AHEAD OF THE
AFOREMENTIONED BACK DOOR COLD FRONT AND NORTHEAST OF THE APPROACHING
SURFACE LOW PROGGED TO TRACK ACROSS SOUTHERN WY SUNDAY. A 16MB
SURFACE GRADIENT BETWEEN GCC AND LND IS EXPECTED SUNDAY ACDG TO THE
GFS. THIS AND THE STRONG FLOW ALOFT SURFACING TO THE GROUND WILL
RESULT IN THE EXPECTED WINDY CONDITIONS.

&&

.AVIATION.../06Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

A DISTURBANCE IN THE WESTERLY FLOW WILL PUSH ACROSS THE REGION THIS
AFTERNOON. SNOWFALL IS LIKELY TO BE ONGOING ACROSS MUCH OF THE
MOUNTAINS ALONG THE DIVIDE. HOWEVER...THE WESTERLY DOWNSLOPING WILL
KEEP MUCH OF THE SNOWFALL CONFINED TO THE MOUNTAINS...WITH MAINLY
DRY CONDITIONS AND CONSIDERABLE MID/HIGH LEVEL CLOUDINESS IN THE
LOWER ELEVATIONS. THE BEST SHOT AT SOME SNOW SHOWER ACTIVITY WOULD
BE PROBABLY BE AT THE KCPR TERMINAL THIS AFTERNOON. ALSO...THIS
DOWNSLOPING WILL RESULT IN SOME WIND SHEAR/TURBULENCE DEVELOPING
ESPECIALLY ON THE LEE SIDE OF THE MOUNTAIN RANGES AND ADJACENT
FOOTHILLS BY MIDDAY TODAY. ALSO WINDY CONDITIONS WILL DEVELOP THIS
MORNING IN THE WIND CORRIDOR FROM SOUTH PASS TO CASPER. MOUNTAINS
WILL BE OBSCURED MUCH OF THE TIME...ESPECIALLY ALONG THE DIVIDE
WHERE LIFR CONDITIONS ARE EXPECTED MUCH OF THE TIME.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

IFR/LIFR CONDITIONS ARE LIKELY TO BE ONGOING OR DEVELOP BY 14Z
ACROSS MUCH OF WEST/SOUTHWEST THIS MORNING...WITH KBPI AND KRKS
SEEING LESS OF AN IMPACT...AND LATER AT KRKS. NOT OUT OF THE
QUESTION THAT KRKS COULD SEE SOME PATCHY FOG BEFORE THE
WEST/SOUTHWEST WIND KICKS IN BY 15Z. SNOWFALL IS EXPECTED TO
DECREASE IN COVERAGE AND INTENSITY BETWEEN 20Z FRIDAY AND 02Z
SATURDAY...WITH MAINLY VFR CONDITIONS DEVELOPING AT TERMINALS.
MOUNTAINS HOWEVER WILL REMAIN OBSCURED. SNOW WITH IFR/MVFR
CONDITIONS ARE EXPECTED TO QUICKLY REDEVELOP BETWEEN 06Z AND 12Z
SATURDAY.

&&

.FIRE WEATHER...

TONIGHT AND FRIDAY WILL SEE A MAJOR CHANGE IN THE WEATHER AS A
PATTERN CHANGE OCCURS WITH THE BEGINNING OF A WARM UP WITH
INCREASED MOIST WEST FLOW ALOFT STARTING A LONG DURATION SNOW
EVENT ACROSS THE WEST. WEST WINDS WILL BECOME STRONG ALONG AND
NEAR THE EAST SLOPES OF THE MOUNTAINS AND ACROSS THE SOUTHWEST
BRINGING CHINOOK WINDS WITH SIGNIFICANT WARMING.  IN THE WEST MIXING
HEIGHTS WILL BE VERY LOW WITH PERIODS OF MODERATE TO HEAVY
SNOWFALL AND POOR SMOKE DISPERSAL. IN THE EAST THE WINDY AREAS
WILL HAVE FAIR TO GOOD SMOKE DISPERSAL WITH LESS WINDY AREAS OF
THE BASINS HAVING POOR SMOKE DISPERSAL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING
WYZ001-012>014-023>025-027.

&&

SHORT TERM...C.BAKER
LONG TERM...LIPSON
AVIATION...WM
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Feb 6, 2:41 PM MST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
241 PM MST THU FEB 6 2014

WYZ001>020-022>030-071200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
241 PM MST THU FEB 6 2014

...WINTER STORM WATCH FOR THE WESTERN MOUNTAINS AND VALLEYS FRIDAY
MORNING THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SATURDAY NIGHT...A CHANCE OF SIGNIFICANT SNOW IN
THE WEST WITH INCREASING WIND ACROSS THE STATE. A SLIGHT CHANCE OF
SNOW MOVES EAST OF THE DIVIDE FRIDAY NIGHT. SEVERAL INCHES TO OVER A
FOOT OF NEW SNOW IS POSSIBLE IN THE WESTERN MOUNTAINS.

SUNDAY AND MONDAY...AFTER A BRIEF LETUP IN SNOWFALL ACROSS THE WEST
LATER SUNDAY MORNING...SNOW IS EXPECTED TO INCREASE THROUGH THE DAY
LATER SUNDAY INTO SUNDAY NIGHT.  AREAS OF SNOW ARE EXPECTED TO SPREAD
INTO SOUTHERN WYOMING...ALONG THE INTERSTATE 80 CORRIDOR...SUNDAY
NIGHT AND MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
February 7, 2:00 AM MST to February 9, 1:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell across the Teton and Gros Ventre mountains. Some of the highest amounts included 29 inches at the Granite Peak SNOTEL, 28 inches 3 miles SSW of Wilson and 26 inches at the Phillips Bench SNOTEL.

Winter Storm, Jackson Hole

When
February 7, 2:00 AM MST to February 9, 8:00 AM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Heavy snow fell across the Jackson Valley. Some amounts included 14 inches at Jackson Dam and 7 to 10 inches around Moose and the town of Jackson.

Winter Storm, South Lincoln County

When
February 7, 2:00 AM MST to February 9, 1:00 PM MST
Where
South Lincoln County forecast zone
Reported by
Public
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy snow fell throughout southern Lincoln county. Around Cokeville 15 to 19 inches of snow was reported. A spotter in Kemmerer reported 14 inches of snow.

Winter Storm, Yellowstone National Park

When
February 7, 4:00 AM MST to February 9, 1:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy snow fell over portions of Yellowstone Park. The heaviest amounts were reported at Two Ocean Plateau and Parker Peak SNOTELS where 22 inches of new snow were reported.

Winter Storm, Absaroka Mountains

When
February 7, 4:00 AM MST to February 9, 1:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Absarokas. The highest amount was at the Blackwater SNOTEL where 22 inches of new snow was measured.

Winter Storm, Star Valley

When
February 7, 4:00 AM MST to February 9, 6:00 AM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy snow fell throughout the Star Valley. Some of the highest amounts included 21 to 23 inches in Alpine and 14 inches on the Star Valley Ranch.

Winter Storm, Wind River Mountains West

When
February 7, 6:00 AM MST to February 9, 1:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow fell across the western Wind River Mountains. Some of the highest amounts were 30 inches at Larson Creek and 25 inches at Pocket Creek.

Winter Storm, Salt River & Wyoming Ranges

When
February 7, 6:00 AM MST to February 9, 1:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Very heavy snow fell over 3 days across the Salt and Wyoming Ranges. The highest amount of snow for the entire area was reported here; 46 inches at the Indian Creek SNOTEL. Other impressive amounts included 38 inches at Spring Creek and 35 inches at Blind Bull.

Winter Storm, Upper Green River Basin Foothills

When
February 7, 6:00 AM MST to February 9, 5:00 AM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Trained Spotter
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Heavy snow fell across the region. The heaviest snow was near Bondurant where 19 to 21 inches of snow was measured. Around Pinedale amounts ranged from 8 to 17 inches.

Winter Storm, Cody Foothills

When
February 8, 4:00 AM MST to February 9, 11:30 AM MST
Where
Cody Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Trained spotters reported 7 to 11 inches of snow around Cody. Around 6 inches of snow was reported in Meteteetse.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488791, 488794, 488797, 488774, 488790, 488795, 488792, 488793, 488796, 488761.